Mississippi, 2012Hail and Damaging Wind in Mississippi, April 20 to 21, 2012
April 20 to 21, 2012 · NWS JAN · 2 events in 2 counties and zones
A couple of severe storms developed along a cold front crossing the region producing some wind damage and large hail in Jefferson and Copiah County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $12,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A couple of severe storms developed along a cold front crossing the region producing some wind damage and large hail in Jefferson and Copiah County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Apr 20, 8:03 PM CST, 3 hours 43 minutes earlier.
Area forecast discussion, Apr 20, 8:03 PM CST, 3 hours 43 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
903 PM CDT FRI APR 20 2012
.DISCUSSION...WE ARE DEALING WITH A COMPLEX WEATHER SITUATION THIS
EVENING AS AN UPPER TROUGH DIGS ACROSS THE DEEP SOUTH. AT THE
SURFACE...A COLD FRONT NOW EXTENDS FROM NEAR TUP TO TVR TO JUST EAST
OF AEX. BEHIND THE FRONT...A COMPLEX OF SHOWERS AND SOME TSTORMS
EXTENDS ACROSS WESTERN TN...NW MS...SE AR...AND MUCH OF WESTERN AND
CENTRAL LA. JUST A FEW HOURS AGO...THERE WAS A MUCH BETTER ORGANIZED
MCS MOVING EASTWARD ACROSS THE TX/LA BORDER...HOWEVER THIS ACTIVITY
HAS RAPIDLY WEAKENED OVER THE PAST HOUR. AS THE UPPER TROUGH
CONTINUES TO DEEPEN INTO THE NORTHERN GULF...AN UPPER LOW WILL CUT
OFF AND SFC CYCLOGENESIS IS EXPECTED ENSUE OFFSHORE...SHIFTING THE
GREATER FOCUS OF CONVECTION IN THAT DIRECTION. HOWEVER...EXISTING
SHOWER AND TSTORM ACTIVITY WILL CONTINUE TO WORK ITS WAY INTO THE
AREA BEHIND THE FRONT THIS EVENING AND OVERNIGHT. THE BEST CHANCE
FOR RAIN WILL BE OVER CENTRAL AND ESPECIALLY WESTERN PORTIONS OF THE
AREA. THERE IS QUITE A BIT OF UNCERTAINTY AS TO HOW MUCH RAIN WILL
GET INTO EASTERN PORTIONS OF THE AREA. THERE IS AN INCREASING CHANCE
THAT SOME AREAS ALONG THE I-59 CORRIDOR WILL SEE LITTLE TO NO
PRECIPITATION WITH THIS SYSTEM.
HAVE UPDATED THE OVERNIGHT FORECAST TO DELAY THE ONSET OF PRECIP BY
A FEW HOURS AND TO DECREASE POPS MAINLY OVER EASTERN PORTIONS OF THE
FORECAST AREA. OTHERWISE MOS GUIDE IS PREDICTABLY DOING A POOR JOB
WITH HOURLY TEMP AND DEWPOINTS TONIGHT...WITH A FRONT IN THE AREA.
ADJUSTED GRIDS USING THE RAW NAM AND RUC OUTPUT...WHICH SEEMED TO BE
MORE REALISTIC AND PERFORMING BETTER AT THIS TIME. NO OTHER MAJOR
ADJUSTMENTS WILL BE MADE. UPDATES ARE BEING SENT AT THIS TIME. AN
UPDATED AVIATION DISCUSSION AND PERTINENT PORTIONS OF THE PREVIOUS
DISCUSSION FOLLOW BELOW. /DL/
&&
.AVIATION...CONCERNS WILL REVOLVE AROUND A COLD FRONT
THAT WILL BE MOVING ACROSS THE FORECAST AREA THE REST OF TONIGHT
THROUGH EARLY SATURDAY. CLOUDS/SHOWERS AND A FEW THUNDERSTORMS
ACCOMPANYING THE FRONT WILL BRING MVFR CONDITIONS WITH OCCASIONAL
IFR CONDITIONS IN ASSOCIATION WITH ANY STORMS. THE BEST CHANCE FOR
GETTING STORMS WILL BE AT GLH/GWO/HKS/JAN/..BUT EXPECT DRIER AIR TO
KEEP A MORE STABLE AIRMASS AS YOU GO FARTHER EAST AND NORTH THUS
LIMITING TSTM AND OVERALL RAIN POTENTIAL. EXPECT RAINFALL CHANCES TO
DECREASE RAPIDLY SATURDAY MORNING FROM WEST TO EAST...BUT A BLANKET
OF MVFR CATEGORY STRATUS CLOUDS MAY LINGER INTO THE EARLY AFTERNOON
AT MOST SITES (ASIDE FROM PERHAPS GLH). VFR CONDITIONS WILL DEVELOP
AS WE GO INTO SATURDAY EVENING...WITH VFR CONDITIONS EXPECTED TO
PREVAIL FOR SUNDAY. /BB/EC/
&&
.PREV DISCUSSION... /ISSUED AT 251 PM CDT FRI APR 20 2012/
SHORT TERM...THROUGH SUNDAY NIGHT...BEST ASCENT WILL MOVE TO THE
SOUTH AND EAST WITH THE MID/UPPER LEVEL ENERGY SATURDAY WITH
COOLER/DRIER AIR MOVING IN SATURDAY. A FEW LEFT OVER SHOWERS MAINLY
IN THE MORNING WILL GIVE WAY TO DECREASING CLOUDS...ESPECIALLY IN
THE WEST BY THE AFTERNOON. DEVELOPING SURFACE LOW PRESSURE IN THE
NORTHERN GULF WILL ALLOW PRESSURE GRADIENT OVER THE CWA TO TIGHTEN
RESULTING IN GUSTY NORTHERLY WINDS UP TO 25 KNOTS POSSIBLE AT TIMES.
GRADIENT LOOKS TO RELAX AFTER SUNSET AS THE LOW QUICKLY MOVES EAST.
SUNDAY LOOKS DRY AND COOL./GRG/
LONG TERM...MONDAY THROUGH FRIDAY...A QUIET LONG TERM PERIOD
EXPECTED WITH BELOW NORMAL TEMPERATURES SUN-TUES WITH PASSAGE OF DRY
RE-ENFORCING COLD FRONT. A WARMING TREND IS EXPECTED INTO THE LATE
WEEK WITH SLIGHT INCREASE IN RAIN CHANCES.
A DEEPLY AMPLIFIED ERN CONUS TROUGH/WRN CONUS RIDGE PATTERN WILL BE
IN PLACE MON-TUES. A STRONG RE-ENFORCING COLD FRONT WILL SWEEP
THROUGH EARLY MONDAY MORNING...PIVOTING A NORTH TO SOUTH GRADIENT OF
0-4C 850MB TEMPS ACROSS THE ARKLAMISS BY THE AFTN. DESPITE THE FULL
SUNSHINE EXPECTED...SFC TEMPS ROUGHLY 10 DEGREES BELOW AVERAGE MON
AFTN ARE PROBABLE WITH READINGS IN THE MID 60S TO NEAR 70. HAVE CUT
A COUPLE OF DEGREES FROM MEXMOS AND TRENDED CLOSER TO EC MOS OUTPUT.
THE ARKLAMISS WILL CONTINUE TO BE UNDER DRY...SUNNY...AND DEEP NW
FLOW TUES AS PATTERN SLOWLY TRANSITIONS BY MID TO LATE WEEK. JUST
HOW QUICK THE TRANSITION WILL OCCUR IS THE QUESTION. THROUGH
WED-FRI...MODELS DIVERGE WITH OPS GFS MORE PROGRESSIVE ON BUILDING
IN H5 RIDGING OVER PLAINS/SE WHILE EC IS SLOWER AND INDICATES
CONTINUED BUT FLATTER NW FLOW REGIME WED BEFORE SOME SLIGHT
RE-AMPLIFICATION OF THE ERN TROUGH THURSDAY. THE GEM/GENS AND
INDIVIDUAL MEMBERS SUGGEST A SLOWER PROGRESSION OF THE RIDGE
BUILDING THAN THE OPS GFS GIVEN POTENTIAL RIDGING STRENGTH AND
ENHANCED BLOCKING. HAVE THUS GONE WITH AN EC/GENS BLEND. EC ENSEMBLE
MEAN FURTHER SUPPORTS STRONGER BLOCKING AND SLOWER MIGRATION OF
RIDGE THROUGH THURS-FRI ACROSS CNTRL CONUS. WITH THAT STATED...SFC
DEWPOINTS SHOULD BEGIN TO RECOVER THU/FRI HAS SFC HIGH SHIFTS FROM
NRN GOM TO SUB-TROPIC ATLANTIC. BY THU...DIURNAL SHOWERS/TSTORMS
LOOK TO BE POSSIBLE AS INSTABILITY INCREASES. WILL HAVE TO KEEP AN
EYE ON ANY POSSIBLE SE DIVING COMPLEX FROM THE MID-MS VALLEY
WED-FRIDAY IF STRONGER BLOCKING OCCURS. HAVE PLACED SOME SLIGHT
CHANCE WEATHER WORDING IN FOR THURS AND FRI AFTN AS HIGH TEMPS
RECOVER INTO THE U70S/L80S. /ALLEN/
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&
DL/BB/EC/GRG/ALLEN
Hazardous weather outlook, Apr 20, 1:37 PM CST, 10 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
237 PM CDT FRI APR 20 2012
LAZ015-023>026-MSZ053-059>062-211945-
RICHLAND-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-CLAIBORNE-
JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
237 PM CDT FRI APR 20 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.
.DAY ONE...TONIGHT AND SATURDAY
A COLD FRONT WILL SWEEP INTO THE AREA THIS EVENING BRINGING A LINE
OF SHOWERS AND THUNDERSTORMS. LIMITED MOISTURE AND INSTABILITY WILL
KEEP THUNDERSTORMS BELOW SEVERE LEVELS...HOWEVER A FEW STORMS WILL
BE CAPABLE OF PRODUCING STRONG WIND GUSTS OF UP TO 40 MPH AND DIME
SIZE HAIL BEFORE 900 PM. THE GREATEST RISK FOR GETTING A FEW STRONG
STORMS WILL BE OVER NORTHEAST LOUISIANA...WITH A DECREASING RISK AS
YOU GO FARTHER EAST INTO SOUTHWEST MISSISSIPPI.
.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT THURSDAY.
ARZ074-075-LAZ007>009-016-MSZ018-019-025>052-054>058-063>066-
072>074-211945-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-MADISON LA-
BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-
LOWNDES-CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-
WINSTON-NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-
KEMPER-WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-COPIAH-SIMPSON-
SMITH-JASPER-CLARKE-LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-
MARION-LAMAR-FORREST-
237 PM CDT FRI APR 20 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.
.DAY ONE...TONIGHT AND SATURDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT THURSDAY.
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.
EC
In the hours before
Special weather statement, Apr 20, 8:30 PM CST, 3 hours 16 minutes before
LAZ024-026-MSZ060-210330-
ADAMS MS-CONCORDIA LA-CATAHOULA LA-
930 PM CDT FRI APR 20 2012
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
930 PM CDT FRI APR 20 2012
...LINE OF STRONG THUNDERSTORMS PUSHING NORTHEAST ACROSS PORTIONS OF
NORTHEASTERN LOUISIANA AND FAR SOUTHWEST MISSISSIPPI...
A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PEA TO DIME SIZE
HAIL AND 40 TO 50 MPH WINDS WAS LOCATED FROM 12 MILES SOUTHWEST OF
WALTERS TO 15 MILES SOUTHEAST OF BLACK HAWK AT 929 PM CDT...MOVING
NORTHEAST AT 20 MPH.
HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.
PEOPLE IN SOUTHWESTERN ADAMS COUNTY...AND SOUTHERN CATAHOULA AND
CONCORDIA PARISHES SHOULD MONITOR THESE STORMS CLOSELY.
LAT...LON 3160 9201 3171 9179 3136 9129 3131 9146
3122 9149 3121 9153 3123 9156 3121 9158
3111 9162 3105 9155 3099 9164 3104 9166
3104 9173 3120 9170 3122 9179 3129 9191
3128 9194 3123 9191 3122 9198 3128 9203
TIME...MOT...LOC 0229Z 241DEG 18KT 3144 9215 3098 9148
BYBSpecial weather statement, Apr 20, 9:23 PM CST, 2 hours 23 minutes before
LAZ026-MSZ060-210405-
ADAMS MS-CONCORDIA LA-
1023 PM CDT FRI APR 20 2012
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1023 PM CDT FRI APR 20 2012
...STRONG THUNDERSTORMS HEADED SLOWLY UP THE MISSISSIPPI RIVER...
A STRONG THUNDERSTORM CAPABLE OF PRODUCING PENNY TO NICKEL SIZE HAIL
AND 45 MPH WIND GUSTS WAS LOCATED 3 MILES EAST OF MONTEREY AT 1022
PM CDT...MOVING NORTHEAST AT 25 MPH.
VERY HEAVY RAIN ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES ARE ALSO POSSIBLE WITH THIS STORM.
HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.
PEOPLE IN NORTHERN ADAMS COUNTY...AND NORTHERN CONCORDIA PARISH
SHOULD MONITOR THIS STORM CLOSELY.
LAT...LON 3147 9178 3176 9147 3175 9140 3174 9138
3175 9137 3175 9134 3170 9129 3167 9130
3163 9122 3132 9165 3144 9178 3143 9173
3146 9172
TIME...MOT...LOC 0322Z 226DEG 21KT 3145 9165
BYBSpecial weather statement, Apr 20, 9:25 PM CST, 2 hours 21 minutes before
LAZ023-024-210425-
FRANKLIN LA-CATAHOULA LA-
1025 PM CDT FRI APR 20 2012
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1025 PM CDT FRI APR 20 2012
A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PEA TO DIME SIZE
HAIL AND 45 MPH WIND GUSTS WAS LOCATED FROM 22 MILES WEST OF
ROSEFIELD TO AIMWELL AT 1025 PM CDT...MOVING NORTH AT 25 MPH.
VERY HEAVY RAIN ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES ARE ALSO POSSIBLE WITH THIS LINE OF STORMS.
HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.
PEOPLE IN NORTHWESTERN CATAHOULA AND SOUTHWESTERN FRANKLIN PARISHES
SHOULD MONITOR THESE STORMS CLOSELY.
LAT...LON 3193 9201 3193 9191 3199 9190 3208 9193
3210 9188 3215 9190 3217 9188 3218 9183
3222 9182 3222 9179 3220 9175 3218 9175
3163 9192 3169 9202
TIME...MOT...LOC 0325Z 194DEG 22KT 3198 9235 3177 9198
BYBSpecial weather statement, Apr 20, 11:33 PM CST, 13 minutes before
MSZ053-059-061-210605-
JEFFERSON MS-FRANKLIN MS-CLAIBORNE MS-
1233 AM CDT SAT APR 21 2012
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1233 AM CDT SAT APR 21 2012
A STRONG THUNDERSTORM CAPABLE OF PRODUCING PENNY TO NICKEL SIZE HAIL
AND 40 TO 50 MPH WINDS WAS LOCATED 5 MILES WEST OF UNION CHURCH AT
1233 AM CDT...MOVING NORTHEAST AT 15 MPH.
VERY HEAVY RAIN ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.
PEOPLE IN SOUTHEASTERN CLAIBORNE AND EASTERN JEFFERSON COUNTIES
SHOULD MONITOR THIS STORM CLOSELY.
LAT...LON 3155 9085 3165 9102 3197 9081 3191 9071
3185 9071 3183 9073 3165 9074
TIME...MOT...LOC 0533Z 215DEG 12KT 3167 9087
JAThunderstorm Wind, Jefferson
- When
- April 20, 11:46 PM CST
- Where
- Jefferson County, 2.35 mi W of Union Church
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 31.680, -90.840
A few trees were blown down across Highway 28 outside Union Church.
Hail, Copiah
- When
- April 21, 12:36 AM CST
- Where
- Copiah County, 3 mi SSW of Barlow
- Measured
- 1.75 in hail
- Property damage
- $10,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 31.780, -90.690
Golf ball size hail fell along Highway 547 near Allen.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Texas, April 20, 2012$10 million · EF0 · 16 events
- Hail and Damaging Winds in Texas, April 20, 2012$26,000 · 1.75 in hail · 11 events
- Hail and Damaging Wind in Texas, April 20, 2012$25,000 · 1 in hail · 6 events
- Hail and Damaging Winds in Florida, April 20, 2012$11,000 · 1.75 in hail · 19 events
- Hail in Texas, April 20, 20121.75 in hail · 16 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, April 20, 2012$10,000 · 1 in hail · 7 events
- High Wind in Montana, April 20, 201256 kt wind · 6 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 20, 201250 kt wind · 6 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 20, 20121 in hail · 5 events
- Hail in Texas, April 20, 20121 in hail · 4 events
- Dense Fog in Virginia, April 20, 20123 events
- Dense Fog in Maryland, April 20, 20122 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374427, 374426.